C. difficile is the most common cause of antibiotic-associated colitis and is typically hospital-acquired, but community-acquired cases are increasing. C. difficile–induced diarrhea occurs in up to 8% of hospitalized patients and is responsible for 20 to 30% of cases of hospital-acquired diarrhea.
Risk factors for C. difficile–induced diarrhea include
C. difficile is carried asymptomatically by 15 to 70% of neonates, 3 to 8% of healthy adults, and perhaps 20% of hospitalized adults (more in long-term care facilities) and is common in the environment (eg, soil, water, household pets). Disease may follow overgrowth of endogenous C. difficile organisms in the intestine or infection from an external source. Health care workers are frequently the source of transmission.
A more virulent strain, BI/NAP1/027 (binary/North American pulsed-field type 1 [NAP1]/ribotype 027), has become prominent in hospital outbreaks. This strain produces substantially more toxin, causes more severe illness with greater chance of relapse, is more transmissible, and does not respond as well to antibiotic treatment.
Antibiotic-induced changes in gastrointestinal flora are the dominant predisposing factors. Although most antibiotics have been implicated, the following pose the highest risk:
C. difficile–induced colitis may also follow use of certain antineoplastic drugs.
The organism secretes both a cytotoxin and an enterotoxin, typically referred to as toxins A and B. However, not all strains of C. difficile produce toxins, and some people are asymptomatic carriers of toxin-producing strains. The main effect of the toxin is on the colon, which secretes fluid and develops characteristic pseudomembranes—discrete yellow-white plaques that are easily dislodged. Plaques may coalesce in severe cases.
Toxic megacolon, which rarely develops, is somewhat more likely after use of antimotility drugs. Limited tissue dissemination occurs very rarely, as do sepsis and acute abdomen. Reactive arthritis rarely has occurred after C. difficile–induced diarrhea.
Symptoms of C. difficile–induced diarrhea typically begin 5 to 10 days after starting antibiotics but may occur on the first day or up to 2 months later. Diarrhea may be mild and semiformed, frequent and watery, or sometimes bloody. Cramping or pain is common, but nausea and vomiting are rare. The abdomen may be slightly tender.
Patients with toxic colitis (fulminant colitis) have more pain and appear very ill, with tachycardia and abdominal distention and tenderness. If colonic perforation occurs, peritoneal signs are present.
C. difficile–induced diarrhea should be suspected in any patient who develops diarrhea within 2 months of antibiotic use or 72 hours of hospital admission.
Glutamate dehydrogenase (GDH) antigen is produced by all C. difficile strains. Enzyme-linked immunosorbent assay (ELISA) testing for the antigen is sensitive and can be done very quickly. However, a positive test indicates only presence of the organism not whether it is toxigenic (1).
Toxin assays using ELISA also can be done quickly and are very specific for active disease but are not particularly sensitive, so there is a significant number of false-negative results.
A nucleic acid amplification test (NAAT) using PCR to test for the toxin gene is very sensitive for toxigenic strains but cannot tell whether they are actively producing toxin. This test often remains positive after successful treatment, so it can be difficult to interpret in patients with known previous disease.
Because of the possibility of a carrier state, testing is usually done only on symptomatic patients (ie, those with multiple liquid stools). Because of the test characteristics, several or all of these tests are usually done, either sequentially or at once. One strategy is to first do GDH and toxin assays. If these are concordant (ie, both positive or both negative), then disease is considered confirmed or excluded. Discordant test results (ie, one positive, one negative) are resolved based on results of NAAT testing.
A single stool sample is usually adequate. If the first sample is negative, repeat samples should not be submitted for a minimum of 7 days unless there is a clinical change and the suspicion is high. Fecal leukocytes are often present but not specific.
Sigmoidoscopy, which can confirm the presence of pseudomembranes, should be done if patients have ileus or if toxin assays are nondiagnostic.
Abdominal x-rays, CT, or both are usually done if fulminant colitis, perforation, or megacolon is suspected.
Metronidazole is no longer recommended as first-line therapy for C. difficile–induced diarrhea. However, oral metronidazole can be used if vancomycin or fidaxomicin is not available.
Vancomycin 125 to 500 mg every 6 hours for 10 days is used when severe illness is present (white blood cell count > 15,000/mcL [15 × 109/L] and/or creatinine > 1.5 times baseline).
In exceptional cases, vancomycin can be given by enema; dosage is similar to that of oral vancomycin.
Fidaxomicin 200 mg every 12 hours for 10 days is an alternative; it decreases the risk of recurrence more than vancomycin.
If possibly causative antibiotics are being used, they should be stopped as soon as possible, or patients should be switched to an antibiotic regimen less likely to cause C. difficile–induced diarrhea.
Cholestyramine resin, Saccharomyces boulardii yeast, and probiotics have not been proved to be beneficial but are frequently added.
Nitazoxanide 500 mg orally every 12 hours appears to be comparable to oral vancomycin 125 mg but is not commonly used in the US.
A few patients require total colectomy for cure.
C. difficile–induced diarrhea recurs in 15 to 20% of patients, typically within a few weeks of stopping treatment. Recurrence often results from reinfection (with the same or different strain), but some cases may involve persistent spores from the initial infection. First recurrences are treated with the same regimen as for the primary episode. For multiple recurrences, oral vancomycin 125 mg every 6 hours is given for 10 to 14 days and tapered over several weeks, followed by oral rifaximin 400 mg 3 times a day for 20 days. Oral fidaxomicin 200 mg 2 times a day for 10 days is another option.
Infusion of donor feces (fecal transplant, usually done via colonoscopy) increases the likelihood of resolution in patients who have frequent, severe recurrences; presumably, the mechanism is restoration of normal fecal microbiota. About 200 to 300 mL of donor feces are used; donors are tested for enteric and systemic pathogens. Feces can be infused using a nasal-duodenal tube, colonoscope, or enema; the optimal method has not been determined.
A human monoclonal antibody, bezlotoxumab 10 mg/kg IV, given once, binds to and neutralizes C. difficile toxin B; it can be used for prevention of recurrent C. difficile–induced diarrhea.
Antibiotic therapy can cause intestinal overgrowth of toxin-secreting C. difficile, resulting in a pseudomembranous colitis that can be severe and difficult to cure.
Cephalosporins (particularly 3rd-generation), penicillins, clindamycin, and fluoroquinolones pose the highest risk.
Diagnose using a stool assay for C. difficile antigen and toxin and sometimes PCR testing for the toxin gene.
Treat severe disease with oral vancomycin or fidaxomicin.
Recurrence is common; re-treat with antibiotics, and consider fecal transplantation for refractory or severe recurrences.
The following is an English-language resource that may be useful. Please note that THE MANUAL is not responsible for the content of this resource.
Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA): 2017 Update of the clinical practice guidelines for Clostridium difficile infection in adults and children
Drugs Mentioned In This Article
|Drug Name||Select Trade|
|No US brand name|